Nebraska, 2012

Hail in Nebraska, March 29, 2012

March 29, 2012 · NWS OAX · 17 events in 7 counties and zones

Scattered thunderstorms, some severe, developed north of a warm front that had pushed into southeast Nebraska late in the afternoon on March 29th. The storms produced mainly large hail and isolated super-cell thunderstorms produced very large hail in extreme southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, some severe, developed north of a warm front that had pushed into southeast Nebraska late in the afternoon on March 29th. The storms produced mainly large hail and isolated super-cell thunderstorms produced very large hail in extreme southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 29, 2:11 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 29, 2:11 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 PM CDT THU MAR 29 2012

.DISCUSSION...

MAIN CONCERN TONIGHT WILL BE CONVECTIVE DEVELOPMENT...AND
POTENTIAL SEVERITY. SURFACE FRONT HAD MOVED NORTH TO NEAR THE
KS/NE BORDER REGION...EXTENDING EAST FROM A SURFACE LOW IN NORTH
CENTRAL KANSAS. DEWPOINTS HAVE BEEN POOLING INTO THE LOWER TO MID
60S NEAR THE FRONT...AND GIVEN AGITATED STATE OF THE CLOUDS IN
THAT REGION...WOULD EXPECT SURFACE BASED INITIATION IN THAT
AREA BY 21-00Z...AND ITS IN THIS AREA WHERE WE'LL LIKELY SEE THE
MOST SEVERE WEATHER WHEN IT DEVELOPS. MEANWHILE...AN ADVANCING
COLD FRONT MOVING INTO NORTHEAST NEBRASKA WILL CONTINUE TO PROVIDE
A FOCUS FOR SHOWERS AND ISOLATED STORMS...TAPPING INTO SOME
ELEVATED INSTABILITY AND AVAILABLE WIND SHEAR. OVERALL...BEST
SEVERE THREAT APPEARS TO BE SETTING UP FROM OMAHA SOUTHWARD THOUGH
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. CONVECTIVE ACTIVITY
SHOULD BE EAST/SOUTH OF THE FORECAST AREA BY MIDNIGHT.

RELATIVELY QUIET WEATHER IS EXPECTED WITH WARMING CONDITIONS
THROUGH THE WEEKEND. ANOTHER WEAK LOW MOVES DOWN THE MISSOURI
RIVER VALLEY ON SATURDAY...AND THIS MAY GENERATE SOME CONVECTION
ACROSS IOWA SATURDAY AFTERNOON AND NIGHT...BUT SHOULD NOT BUILD
THIS FAR WEST. OTHERWISE...IT WILL BE QUITE WARM SATURDAY AND
SUNDAY WITH HIGHS IN THE MID 80S. RECORDS ON SATURDAY ARE 88 AT
BOTH KLNK/KOMA. HAVE NOT GONE QUITE THAT HIGH...BUT LATEST MOS MAV
GUIDANCE IS APPROACHING THOSE VALUES. RECORD HIGHS ON SUNDAY ARE
A BIT HIGHER NEAR 90...SO WOULD BE MUCH HARDER TO BREAK RECORDS
THAT DAY.

A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION SUNDAY
NIGHT...AND THIS SHOULD BRING ONE MORE CHANCE OF SHOWERS AND
THUNDERSTORMS...THAT SHOULD LINGER THROUGH MONDAY...BUT MORE
IMPORTANTLY...TEMPS THROUGH THE REMAINDER OF THE WEEK WILL BE
COOLER...WITH LOWS IN THE UPPER 30S AND 40S...AND HIGHS IN THE
LOWER TO MID 60S...BUT THEN WARMING INTO THE LOWER TO MID 70S.

&&

.AVIATION...18Z TAFS FOR KOMA...KLNK AND KOFK.

MVFR CIGS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE AFTERNOON
HOURS. SFC LOW PRESSURE IS CENTERED OVER NORTH CENTRAL KANSAS WITH
A WARM FRONT EXTENDING EWD ACROSS NORTHERN KANSAS AND INTO
MISSOURI. THIS FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM
DEVELOPMENT AND MAY AFFECT THE KLNK TAF LATE THIS AFTERNOON AND
INTO THE EVENING HOURS WITH HAIL AND GUSTY WINDS POSSIBLE. IN
ADDITION...A SFC TROF LOCATED FROM CENTRAL SD THROUGH CNTRL NEB
AND INTO NORTH CENTRAL KANSAS WILL SHIFT EAST THIS AFTERNOON AND
BE ANOTHER FOCUS FOR THUNDERSTORMS WHICH WILL AFFECT KOFK AND
KOMA. MOST OF THE THUNDERSTORM ACTIVITY SHOULD SHIFT EAST OF THE
TAF SITES BY 03Z...LEAVING VFR CONDITIONS THRU THE REMAINDER OF
THE TAF PERIOD.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Mar 29, 3:33 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT THU MAR 29 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
433 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. THE MAIN TIME FOR THUNDERSTORMS WILL
BE FROM 5 PM THROUGH 10 PM. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS.

AS A WARM FRONT LIFTS NORTH INTO SOUTHEAST NEBRASKA...AND A COLD
FRONT MOVES IN FROM CENTRAL NEBRASKA...ISOLATED TO SCATTERED
THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS ALL OF THE OUTLOOK
AREA. DUE TO STRONGER INSTABILITY AND SHEAR...ISOLATED SEVERE
WEATHER IS MOST LIKELY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
OTHERWISE...SMALL HAIL AND BRIEF HEAVY RAINS MAY ACCOMPANY ANY
THUNDERSTORM. ANY THUNDERSTORM ACTIVITY SHOULD EXIT THE AREA BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA EARLY THIS EVENING.

In the hours before

Local storm report, Mar 29, 2:30 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
330 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             9 S HUMBOLDT            40.04N 95.94W
03/28/2012  E1.00 INCH       RICHARDSON         NE   PUBLIC

            NICEKL TO QUARTER SIZE HAIL. ENOUGH HAIL TO MAKE THE
            GROUND WHITE.

&&

JB
Special weather statement, Mar 29, 4:47 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE OMAHA/VALLEY
NEBRASKA547 PM CDT THU MAR 29 2012

NEZ090-292330-
JOHNSON NE-
547 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 630 PM
CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR STERLING...OR 22 MILES
NORTHEAST OF BEATRICE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TECUMSEH...STERLING AND COOK.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4047 9645 4052 9628 4052 9607 4032 9608
      4030 9639
TIME...MOT...LOC 2243Z 255DEG 17KT 4040 9635

The radar

The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Johnson

When
March 29, 5:10 PM CST
Where
Johnson County, 0.87 mi SE of Cook
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.510, -96.160

Pea to quarter-size hail fell in Cook.

Hail, Johnson

When
March 29, 5:10 PM CST
Where
Johnson County, 2.14 mi NNW of Tecumseh Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.190

Hail, Johnson

When
March 29, 5:22 PM CST
Where
Johnson County, 3.74 mi E of Cook
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.510, -96.100

Hail, Otoe

When
March 29, 5:41 PM CST
Where
Otoe County, 0.87 mi SE of Lorton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -96.010

Hail, Otoe

When
March 29, 5:44 PM CST
Where
Otoe County, 0.87 mi SE of Lorton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.560, -96.010

Hail, Nemaha

When
March 29, 5:52 PM CST
Where
Nemaha County, 3.18 mi SSE of Auburn Arpt
Measured
2 in hail
Reported by
COOP Observer
Coordinates
40.360, -95.750

Hail around 2 inches in diameter was reported by the Coop Observer a few miles southeast of Auburn.

Hail, Cass

When
March 29, 5:55 PM CST to 6:05 PM CST
Where
Cass County, Plattsmouth to 4 mi S of Plattsmouth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.020, -95.900

Hail up to half dollar-size fell for around 10 minutes in and just south of Plattsmouth.

Hail, Nemaha

When
March 29, 6:00 PM CST to 6:08 PM CST
Where
Nemaha County, Peru
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -95.730

Hail up to quarter-size fell in the Peru area for nearly 10 minutes.

Hail, Cass

When
March 29, 6:18 PM CST
Where
Cass County, 1.71 mi ESE of Eagle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.810, -96.390

Hail, Jefferson

When
March 29, 6:48 PM CST
Where
Jefferson County, 0.69 mi N of Jansen
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.190, -97.080

Hail, Lancaster

When
March 29, 6:53 PM CST
Where
Lancaster County, 0.52 mi W of Bennet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -96.510

Hail, Richardson

When
March 29, 6:59 PM CST to 7:05 PM CST
Where
Richardson County, 2 mi S of Humboldt to 4 mi E of Humboldt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.141, -95.930

Hail up to around baseball-size fell for several minutes near Humboldt and locations just to the south and east.

Hail, Otoe

When
March 29, 7:09 PM CST
Where
Otoe County, 1.48 mi NNW of Palmyra
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.720, -96.390

Hail, Richardson

When
March 29, 7:30 PM CST to 7:41 PM CST
Where
Richardson County, 2 mi SW of Shubert
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.209, -95.707

Hail between 1/2 inch and inch size fell near Shubert for several minutes.

Hail, Nemaha

When
March 29, 7:57 PM CST
Where
Nemaha County, 0.87 mi NW of Nemaha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.340, -95.680

Hail, Otoe

When
March 29, 8:04 PM CST
Where
Otoe County, Nebraska City
Measured
0.75 in hail
Reported by
Public
Coordinates
40.650, -95.850

Hail, Cass

When
March 29, 8:07 PM CST
Where
Cass County, 2.14 mi SSW of Union
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.790, -95.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363563, 363564, 363562, 363561, 363560, 363559, 363556, 363554, 363553, 363552, 363551, 363549, 363548, 363568, 363547, 363565, 363544.